Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS New Orleans, LA

March 26, 20054 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 26, 2005, 1:40 PM CST for 4 parishes in Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 1:40 PM CST (19:40 UTC)
Expired
Mar 26, 2005, 2:34 PM CST
In force
54 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 261943
SVRLIX
LAC051-071-075-087-262030-
/O.NEW.KLIX.SV.W.0009.050326T1940Z-050326T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 230 PM CST

* AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS EXTENDING FROM SOUTH OF LAFITTE TO 
  POINTE A LA HACHE MOVING NORTH NORTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM INCLUDE NEW ORLEANS...CHALMETTE   
  AND YSCLOSKEY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2960 8997 2949 8981 2982 8943 2997 9010

$$
2 follow-up statements
000 
WWUS54 KLIX 262006
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
204 PM CST SAT MAR 26 2005

LAC051-071-075-087-262030-
/O.CON.KLIX.SV.W.0009.000000T0000Z-050326T2030Z/
ORLEANS LA-PLAQUEMINES LA-ST. BERNARD LA-JEFFERSON LA-
204 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CST FOR
JEFFERSON...ST. BERNARD...PLAQUEMINES AND ORLEANS PARISHES...

AT 202 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR BELLE 
CHASSE EAST ACROSS ST. BERNARD PARISH. THESE STORMS WERE MOVING 
NORTH NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORMS WILL VIOLET...CHALMETTE...BELLE CHASSE AND 
SECTIONS OF NEW ORLEANS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2960 8997 2949 8981 2982 8943 2997 9010

$$
000 
WWUS54 KLIX 262034
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
233 PM CST SAT MAR 26 2005

LAC051-071-075-087-262043-
/O.EXP.KLIX.SV.W.0009.000000T0000Z-050326T2030Z/
ORLEANS LA-PLAQUEMINES LA-ST. BERNARD LA-JEFFERSON LA-
233 PM CST SAT MAR 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON...ST. BERNARD...
PLAQUEMINES AND ORLEANS PARISHES EXPIRED AT 230 PM CST...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND MOVED 
OFF THE COAST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2960 8997 2949 8981 2982 8943 2997 9010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:00 AM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Mar 26, 4:00 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 AM CST SAT MAR 26 2005

.DISCUSSION...
LOOKING MAINLY AT TODAYS WEATHER AND QUESTIONS ARISE TOWARD
SEVERITY. WILL MAINTAIN THE MODERATE THREAT OF SEVERE FOR THIS
EVENING. WILL BE COORDINATING AGAIN WITH SPC ON PARAMETERS CAUSING
SEVERE POTENTIAL WITH 06Z MODEL RUNS. DEEP LAYER SPEED SHEAR IS
VERY HEALTHY WHILE LOW LEVEL VEERING CAUSING DIRECTIONAL SHEAR
LOOKS GOOD. 850MB WIND SPEEDS ARE LATE IN GETTING TO 30-35 KNOTS THOUGH
AND MOISTURE IN THE MID LEVELS ON UP(700MB) IS LACKING. MID LEVEL
DEW POINTS DO COME IN...BUT THEY DO SO AS THE MAIN LINE OF TS
MOVES THROUGH THE MAJORITY OF THE AREA. AS THE SFC LOW GETS
GOING...WITH HELP FROM A STRONG SHORT WAVE MOVING THROUGH THE LONG
WAVE TROUGH...0-3KM HELICITY VALUES WILL BEGIN TO MOVE UPWARD
LEVELING AROUND 200M2/S2 SHORTLY AFTER DARK. CAPE ALSO GOES TO
2000-2500 JOULES AROUND THE SAME TIME. THESE PARAMETERS WOULD
SUPPORT TORNADIC DEVELOPMENT. THE LARGE HAIL THREAT WILL BE THERE
AS WELL WITH WET BULB ZERO LEVELS DROPPING THROUGH THE EVENING
WITH SOME DRY AND COLD AIR ADVECTION ALOFT. DAMAGING WIND THREAT
IS ALSO IN TACT AS DRY AIR AT 700MB WILL BE TOUGH TO DISPLACE AND
ANY CONVECTION REACHING THROUGH THESE LAYERS WILL ENTRAIN THIS AIR
CAUSING EXTREME -BUOYANCY. THE BEST UPPER DYNAMIC SUPPORT COMES
THROUGH AFTER THE COLD FRONT PASSES SO WE SHOULD ONLY SEE SFC TO
MID LEVEL SUPPORT WITH THIS SYSTEM WHICH WILL CONTINUE TO RAISE
QUESTIONS ON THE EXTENT OF THE SEVERITY THIS EVENING. GOOD THING
IN ALL THIS IS THE SHORT WINDOW OF OPPORTUNITY. BASICALLY THE
MAI WINDOW OF OPPOTUNITY WILL BE FROM 00-04Z(6PM-10PM). THE COLD
FRONT PASSES AROUND MIDNIGHT AND EVERYTHING IS CUT OFF. THE MAIN
HAZARD LOOKS TO BE WEAK TORNADOES WITH SFC BASED TS. HEAVY RAIN
WILL ALSO OCCUR WITH MANY OF THE TS. HAIL AND DAMAGING WINDS WILL
COME IN SECOND AS HAZARDOUS WEATHER DURING THE EVENING.

HWO MAY BE LATE THIS MORNING SINCE WE WILL BE CONFERENCING WITH SPC
BEFORE PRODUCING THE PRODUCT.

SPC...THANKS FOR THE COORDINATION.

&&

.MARINE...
WINDS OVER THE COASTAL WATERS WILL INCREASE THROUGH SUNDAY AND
SUNDAY NIGHT TO 25 TO 30 KNOTS. GOOD COLD AIR ADVECTION WILL CAUSE
SOME STRONG MIXING OVER THE GULF WATERS BRINGING MOST OF THE
1000FT WIND SPEEDS TO THE WATERS SFC.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  58  64  43 /  30  70  10   0
BTR  82  59  64  45 /  30  70   0   0
MSY  80  65  68  52 /  30  70  10   0
GPT  78  65  72  45 /  30  70  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

17
Hazardous weather outlook, Mar 26, 11:07 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CST SAT MAR 26 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-270100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1107 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING...

A STRONG SPRINGTIME SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE LOWER MISSISSIPPI VALLEY TODAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI AS THIS SYSTEM MOVES
THROUGH. SEVERAL SEVERE THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM
STARTING THIS AFTERNOON AND LASTING THROUGH THE EVENING. THE SEVERE
WEATHER THREAT WILL END WITH FRONTAL PASSAGE AROUND MIDNIGHT FOR
BATON ROUGE AND 2 AM FOR GULFPORT. THE MAIN HAZARDS ASSOCIATED WITH
TODAYS SEVERE THUNDERSTORMS ARE EXPECTED TO BE ISOLATED TORNADOES...
LARGE HAIL...DAMAGING WINDS...FREQUENT TO CONTINUOUS LIGHTNING...AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT FRONTAL SYSTEM WILL AFFECT THE REGION THURSDAY NIGHT AND
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME...HOWEVER...ACTIVATION MAY BE NECESSARY
LATER TODAY AND THIS EVENING.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 9:13 AM CSTSpecial Marine WarningLIX62 min
Mar 26, 2:01 PM CSTSpecial Marine WarningLIX59 min
Mar 26, 2:36 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana39 min
Mar 26, 2:54 PM CSTSpecial Marine WarningLIX96 min
Mar 26, 3:04 PM CSTSevere Thunderstorm WarningLIXSaint Helena56 min
Mar 26, 3:23 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington52 min
Mar 26, 4:15 PM CSTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard45 min
Mar 26, 4:37 PM CSTSpecial Marine WarningLIX83 min
Mar 26, 5:16 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche29 min
Mar 26, 5:24 PM CSTSpecial Marine WarningLIX66 min
Mar 26, 5:31 PM CSTSevere Thunderstorm WarningLIXPlaquemines59 min
Mar 26, 5:52 PM CSTSpecial Marine WarningLIX83 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.